MAUDE Adverse Event Report: COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21813
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Perforation (2001)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations, "the stent was placed during an ercp about 5 days ago in the bile duct.The stent migrated out and hit the other wall of the duodenum and caused a perforation.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: ed sutkowski, cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington , indiana 47402-4195.Importer site establishment registration number: 3005580113.Problem statement: the customer reported the following complaint issue: as reported to customer relations, "the stent was placed during an ercp about 5 days ago in the bile duct.The stent migrated out and hit the other wall of the duodenum and caused a perforation." the following additional information was provided from the sales rep: ¿spoke to the doctor who called me with complaint.He placed the cook biliary stent last week and was working well for few days.Then stent must have migrated out of the bile duct and caused perforation of the small bowel near the ligament of treitz.Patient came back with pain and found free air/perforation on monday this week and a surgeon operated on the patient to close the hole and remove the stent.Patient is doing better now.That is the story i received from dr (b)(6).Gastroenterologist that placed original stent of ours during ercp last week.¿ it was confirmed that lot number c1175148 was involved in this complaint.The following further information about the patient outcome was received on 11th april 2018."some follow up on that patient from thorek.I happen to hear from another doctor at (b)(6) and that patient is now here.Patient doing well.They did ercp here and brushed his stricture likely malignant and placed 2 of our 8.5 fr, 12cm cotton leung stents.All good and bilirubin coming down.Just thought you might want to know".Additional information received from the rep on 9th april 2018 clarified that the physician placed only one stent initially.It was clarified that no x-rays are available for evaluation.Lab evaluation: 1 x clso-10-15 of lot # c1175148 was involved in this complaint.The device was not returned for evaluation; therefore, a document-based investigation was completed.Root cause: a definitive root cause for the customer complaint could not be determined, as the exact operational conditions of use could not be replicated in a laboratory setting.A possible root cause for this complaint may be attributed to the inappropriate stent length chosen which may have contributed to early migration and perforation.The medical advisor at cook ireland reviewed the complaint.The following comments were made about factors that may contribute to stent migration and perforation outlined in this complaint: plastic stent migration is quite common (5~6%), a couple of factors that could contribute to this stent migration; patient condition (i.E.Migration of plastic stents is more frequent in benign as compared with malignant biliary strictures).Length and type of stent chosen.The position that the stent was placed (i.E.Distal or proximal length over the stricture).If the physician rechecked the remaining position of the stent after the placement.Sphincterotomy was performed in this case.However, as per esge guideline1 in which ¿biliary sphincterotomy is not necessary for inserting single plastic or metal biliary stents.¿ sphincterotomy procedure is related to duodenal perforation, up to 10%.From an engineering perspective, the stent may have migrated for the following reasons: inadequate flaps ¿ i.E.Too short, not erect or absent - these are checked in production therefore unlikely to cause the problem (fqc0128).The ifu directs the user to ¿gently ensure full extension of all side flaps¿ the stent length chosen is too long or too short for the patient anatomy, leading to the anti-migration feature not engaging with the stricture and the stent subsequently migrating toward the duodenum.In addition, a 15cm stent was initially chosen and subsequently migrated leading to perforation; 12cm stents were subsequently chosen by the physician for use in the same place.This may be an indication that the first stent placed was possibly too long.The complaint is confirmed based on the customer¿s testimony.Documents review: a review of the manufacturing records for the clso-10-15 device of lot # c1175148 did not reveal any discrepancy related to the complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1175148; upon review of complaints, this failure mode has not occurred previously with this lot # c1175148.Fqc/pkg review: prior to distribution, all clso-10-15 devices are subject to visual inspection and functional checks to ensure device integrity.There is also a visual inspection of the product and packaging at packaging, packaging qc, and post sterile qc.Ifu review: it may be noted that according to instructions for use, "potential complications associated with ercp include, but are not limited to: pancreatitis, cholangitis, perforation, haemorrhage, infection, sepsis, allergic reaction to contrast or medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest.Those associated with biliary stent placement include, but are not limited to: trauma to the biliary tract or duodenum, obstruction of the pancreatic duct, stent migration".Summary: the complaint is confirmed based on the customer¿s testimony.Complaints of this nature will continue to be monitored for potential emerging trends.H3 other text : cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: ed sutkowski, cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington , indiana 47402-4195.Importer site establishment registration number: 3005580113.Problem statement: the customer reported the following complaint issue: as reported to customer relations, "the stent was placed during an ercp about 5 days ago in the bile duct.The stent migrated out and hit the other wall of the duodenum and caused a perforation." the following additional information was provided from the sales rep: ¿spoke to the doctor who called me with complaint.He placed the cook biliary stent last week and was working well for few days.Then stent must have migrated out of the bile duct and caused perforation of the small bowel near the ligament of treitz.Patient came back with pain and found free air/perforation on monday this week and a surgeon operated on the patient to close the hole and remove the stent.Patient is doing better now.That is the story i received from dr (b)(6).Gastroenterologist that placed original stent of ours during ercp last week.¿ it was confirmed that lot number c1175148 was involved in this complaint.The following further information about the patient outcome was received on 11th april 2018."some follow up on that patient from thorek.I happen to hear from another doctor at northwestern and that patient is now here.Patient doing well.They did ercp here and brushed his stricture likely malignant and placed 2 of our 8.5 fr, 12cm cotton leung stents.All good and bilirubin coming down.Just thought you might want to know".Additional information received from the rep on 9th april 2018 clarified that the physician placed only one stent initially.It was clarified that no x-rays are available for evaluation.Lab evaluation: 1 x clso-10-15 of lot # c1175148 was involved in this complaint.The device was not returned for evaluation; therefore, a document-based investigation was completed.Root cause: a definitive root cause for the customer complaint could not be determined, as the exact operational conditions of use could not be replicated in a laboratory setting.A possible root cause for this complaint may be attributed to the inappropriate stent length chosen which may have contributed to early migration and perforation.The medical advisor at cook ireland reviewed the complaint.The following comments were made about factors that may contribute to stent migration and perforation outlined in this complaint: plastic stent migration is quite common (5~6%), a couple of factors that could contribute to this stent migration; 1.Patient condition (i.E.Migration of plastic stents is more frequent in benign as compared with malignant biliary strictures).2.Length and type of stent chosen 3.The position that the stent was placed (i.E.Distal or proximal length over the stricture) 4.If the physician rechecked the remaining position of the stent after the placement 5.Sphincterotomy was performed in this case.However, as per esge guideline1 in which ¿biliary sphincterotomy is not necessary for inserting single plastic or metal biliary stents¿ 6.Sphincterotomy procedure is related to duodenal perforation, up to 10% from an engineering perspective, the stent may have migrated for the following reasons: inadequate flaps ¿ i.E.Too short, not erect or absent - these are checked in production therefore unlikely to cause the problem (fqc0128).The ifu directs the user to ¿gently ensure full extension of all side flaps¿ the stent length chosen is too long or too short for the patient anatomy, leading to the anti-migration feature not engaging with the stricture and the stent subsequently migrating toward the duodenum.In addition, a 15cm stent was initially chosen and subsequently migrated leading to perforation; 12cm stents were subsequently chosen by the physician for use in the same place.This may be an indication that the first stent placed was possibly too long.The complaint is confirmed based on the customer¿s testimony.Documents review: a review of the manufacturing records for the clso-10-15 device of lot # c1175148 did not reveal any discrepancy related to the complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1175148; upon review of complaints, this failure mode has not occurred previously with this lot # c1175148.Fqc/pkg review: prior to distribution, all clso-10-15 devices are subject to visual inspection and functional checks to ensure device integrity.There is also a visual inspection of the product and packaging at packaging, packaging qc, and post sterile qc.Ifu review: it may be noted that according to instructions for use, "potential complications associated with ercp include, but are not limited to: pancreatitis, cholangitis, perforation, haemorrhage, infection, sepsis, allergic reaction to contrast or medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest.Those associated with biliary stent placement include, but are not limited to: trauma to the biliary tract or duodenum, obstruction of the pancreatic duct, stent migration".Summary: the complaint is confirmed based on the customer¿s testimony.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
COTTON-LEUNG BILIARY STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7435486
Report Number3001845648-2018-00171
Device Sequence Number18880927
Product Code FGE
UDI-Device Identifier00827002218130
UDI-Public(01)00827002218130(17)181119(10)C1175148
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K851962
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG21813
Device Catalogue NumberCLSO-10-15
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/21/2018
Event Location Hospital
Initial Date Received by Manufacturer 03/22/2018
Supplement Date Received by Manufacturer03/22/2018
Initial Report FDA Received Date04/17/2018
Supplement Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;